Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
gdss95

my derm doesn't listen to me

hi all!

i really need some advice. my derm wants to start me off on 80mg per day of accutane. i weigh 160 lbs and i'm 5ft 6in. i told him that i was uncomfortable starting off at a high dose; would it be possible to start at 40 mg per day and work my way up to 80mg? he said, "no. it would be a waste of medication it start out at 40 mg per day. if you are uncomfortable taking accutane, then i suggest you look at other medications."

i read an article in a medical journal that stated dosage could be lower than 40 mg per day and still be affective (the dosage was not dependant on the weight/height of the person, everyone was administered the same amount, like 33.2 mg per day for 5 months). i cited this article to him and he just poo-pooed it away. i was pretty frustrated because he would not work with me. so, i have to look for another derm that is willing to take my concerns seriously.

my question is, has anyone here stayed at 40mg per day for five months who weighs the same as me and the same height as me and saw results, even after a year or more of being off of accutane?

i would greatly appreciate any and all replies.

best to all,

sk

Share this post


Link to post
Share on other sites

I have been on 100mgs since starting my course. I am currently on day 51. My derm has always listened to all my concerns about any medications that I have been on and especially with accutane. But he has the medical degree -- not me. They have been monitoring my liver and body so I'm trusting my derm.

Share this post


Link to post
Share on other sites

I weighed 175lb when I was on Accutane, well just under 12.7 stone. I was on 40mg a day and my results were immediate. I cleared fully within about 2 weeks, more like a week.

If I were you, I would accept his offer of 80mg per day and just take 40mg per day without telling him. You could then monitor the results over the first few months and if needed up the dosage. A lower dose is ALWAYS going to be safer. Play the conservative card first mate. Good luck.

Greg

Share this post


Link to post
Share on other sites
I weighed 175lb when I was on Accutane, well just under 12.7 stone. I was on 40mg a day and my results were immediate. I cleared fully within about 2 weeks, more like a week.

If I were you, I would accept his offer of 80mg per day and just take 40mg per day without telling him. You could then monitor the results over the first few months and if needed up the dosage. A lower dose is ALWAYS going to be safer. Play the conservative card first mate. Good luck.

Greg

I was just going to suggest this. :)

That, or you could find another derm. My derm was very very willing to listen to all of my concerns, and didn't *want* to give me more than 30mg per day to start, since I am very nervous about being on the drug, and I have higher cholesterol. He was actually telling me that a study was recently released about the effectiveness of Accutane at lower doses for longer amounts of time. He also said the head of the American Academy of Dermatology endorses a lower dose for a longer period.

I'm always wary of doctors that don't listen.

Share this post


Link to post
Share on other sites
I weighed 175lb when I was on Accutane, well just under 12.7 stone. I was on 40mg a day and my results were immediate. I cleared fully within about 2 weeks, more like a week.

If I were you, I would accept his offer of 80mg per day and just take 40mg per day without telling him. You could then monitor the results over the first few months and if needed up the dosage. A lower dose is ALWAYS going to be safer. Play the conservative card first mate. Good luck.

Greg

I was just going to suggest this. :)

That, or you could find another derm. My derm was very very willing to listen to all of my concerns, and didn't *want* to give me more than 30mg per day to start, since I am very nervous about being on the drug, and I have higher cholesterol. He was actually telling me that a study was recently released about the effectiveness of Accutane at lower doses for longer amounts of time. He also said the head of the American Academy of Dermatology endorses a lower dose for a longer period.

I'm always wary of doctors that don't listen.

hello!

thanks for the advice. i was going to do as you suggested, but the pill is not a tablet, it's a capsule, so it is not easily divided, unfortunately! i have decided to find another derm who will listen to me and take my concerns seriously. i agree with your recommendations, and i believe that taking a lower dose over more time is more affective and the long term results will be more lasting.

thanks again, and best to you both!

sk

Share this post


Link to post
Share on other sites
I have been on 100mgs since starting my course. I am currently on day 51. My derm has always listened to all my concerns about any medications that I have been on and especially with accutane. But he has the medical degree -- not me. They have been monitoring my liver and body so I'm trusting my derm.

my derm would be in and out of my room, in about 1 min. 26 seconds. when i ask questions, he acts like i am putting him out and he gets all irritated. perhaps if he was more caring and had a better bedside manner i would take his recommendations more seriously, but his demeanor really bothers me. i have decided to find another derm that will listen to my concerns and not get exasperated with me. taking accutane is not like taking asprin, you know? it's a chemo drug and all doctors prescribing it should understand the brevity of recommending it.

Share this post


Link to post
Share on other sites

I am 36 and weigh 230 and am on 40mgs a day... I was suposed to go up to 60 with a final goal of 80 but my liver enzymes were a lil high so they have kept me on 40 for the past 3 months. The results I have are bloody great!!! I love it!!! And Im happy to stay where I am even if it takes a lil longer.

But yeah I would fire that doc. In the long run he just doesnt seem right for you.. Or anyone...

And yeah I guess accutane comes in 20mg and 40mgs.. So if they were to give you 80mgs it would be two 40mg packs... Thats the way they give em to me...

Share this post


Link to post
Share on other sites
I am 36 and weigh 230 and am on 40mgs a day... I was suposed to go up to 60 with a final goal of 80 but my liver enzymes were a lil high so they have kept me on 40 for the past 3 months. The results I have are bloody great!!! I love it!!! And Im happy to stay where I am even if it takes a lil longer.

But yeah I would fire that doc. In the long run he just doesnt seem right for you.. Or anyone...

And yeah I guess accutane comes in 20mg and 40mgs.. So if they were to give you 80mgs it would be two 40mg packs... Thats the way they give em to me...

I think it depends on the type of isotretinoin you receive. The OP might be on a brand that comes in whole tablets of their particular dosage. I'm not sure about Accutane as a brand, but Claravis comes in 30mg capsules. Maybe you could be sneaky with the derm and ask for a generic so you have to take multiple capsules per dose.

Share this post


Link to post
Share on other sites

i weighed 160 when i started my course too so were in the same boat..

i felt the same way as you, so i took 40mg every morning for 1 week and after that week i added an additional 40 mg before i went to bed.. just do what i did your derm. wont be at ur house to tell whether or not your taking 80mg so yeah...

and to the person taking 120 mg of accutane a day i dont think thats a reasonable amount.. ur generally supposed to take 1 mg per kg of weight so unless you way close to 250 pounds ? i'd lessen ur dosage..

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×